Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Took abortion pill. Started clotting but no bleeding. Took cytolog. Should I be worried?

User rating for this question
Very Good
Answered by

OBGYN, Maternal and Fetal Medicine
Practicing since : 1979
Answered : 79 Questions
My last period was on 8th march 2013.I had taken pregnancy test at home which was +ve.I visited my obgyn.she started the process for medical termination on 9th april,2013.I had last dose of the medication yesterday i.e 11th april,2013. After around 2 hrs,clotting started but the bleeding is very less,Like the 4th day of your periods.She advised me cytolog 20mg (2 tablets ).I took them arnd 1hr back..Is there any danger or anything to be worried about?
Posted Fri, 3 May 2013 in Women's Health
Answered by Dr. Nirja Chawla 24 hours later
My apologies to you and XXXXXXX for not a very prompt response - i have been going around in circles, multitasking :)
You started the abortion process on 33rd day of pregnancy which is a good time with high success rates. I presume you were given the medicines correctly - one tablet on 9th April and 4 different ones, together or at gap of 3 hours in between, on 11th April. A little difference in tablet taking is ok, not to worry about, since some doctors use a modified regime.

Clotting - clotting indicates excess bleeding. The uterus has substances that keep the blood fluid. If bleeding is excessive, some of the clotted blood does not become fluid.
On the other hand, 'clotting' is a word used by patients to indicate some material or pieces expelled.
Whatever it may be, its ok.

That you were given Cytolog is also perfectly within usual prescriptions and not to worry about.

Now let me go on to few basic facts and knowledge, for your information:
Usually bleeding and expulsion of the pregnancy products starts after the tablets on Day 3 which is 11th April, in your case. The abortion process and bleeding may go on for upto 2 weeks from the 1st day of tablet taking - Day 1, which is 9th April, in your case. So the calculations about normalcy are done like this.
However, in my experience, most abortions are 'complete' by Day 7. In patients who are anxious or out-of-town patients i often get a Transvaginal Ultrasound (TVS) on Day 7. If abortion is incomplete, i don't worry too much since scientifically we have another week for it become complete. But i do give them an extra dose of Cytolog or Methylergometrine at this time. No harm in that.

If, by end of 2 weeks, the TVS shows some 'retained products' - if they are very few, just specs, i would leave them be. Otherwise i usually repeat part of the process and give a few days more before a surgical emptying of the uterus is done.

Now i come to a point which is bothering me. All of the above is the usual process as it unfolds and what you should expect and what is not normal. It is very important, before the 1st tablet, to confirm that this pregnancy is inside the uterus and not in the tubes. I hope this important fact has been verified. If not, i strongly advise you to get a TVS straight away because if the pregnancy is in the tube, not only will this method of terminating pregnancy not work with a tubal pregnancy but we would have wasted precious days, sitting on an volcano. Tubal pregnancy is an emergency.
I hope this answers your queries.
All the best.
Dr Nirja Chawla
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor